The risk of the hemolytic-uremic syndrome after antibiotic treatment of Escherichia coli O157:H7
The risk of the hemolytic-uremic syndrome after antibiotic treatment of Escherichia coli O157:H7 infections. Wong CS, Jelacic S, Habeeb RL, Watkins SL, Tarr PI. New England Journal of Medicine 2000;342(26):1930-1936.
Children with gastrointestinal infections caused by Escherichia coli O157:H7 are at risk for the hemolytic-uremic syndrome (HUS), but whether antibiotics alter this risk is unknown. When analyzing the role of antibiotic administration, it is important to consider that the severity of illness might confound the association with antibiotic treatment. For example, antibiotics might be administered to more severely ill children in whom HUS is destined to develop independently of antibiotic treatment. This paper presents the findings of a prospective cohort study of 71 children who had diarrhea caused by E. coli O157:H7. The children, all younger than 10 years of age, were identified from a network of laboratories in the Pacific Northwest region of the U.S. The study assessed whether the use of antibiotic treatment affects the risk of the HUS and to assess the influence of confounding factors on this outcome. Among the 71 children, 9 (13%) received antibiotics and HUS developed in 10 (14%); five of these 10 children had received antibiotics. Four of the 10 required dialysis. Seven children required transfusions. None died during hospitalization. Factors significantly associated with HUS were a higher initial white blood cell count, evaluation with stool culture soon after the onset of illness, and treatment with antibiotics. The clinical and laboratory characteristics of the nine children who received antibiotics and the 62 who did not receive antibiotics were similar. In a multivariate analysis that adjusted for the initial white blood cell count and the day of illness on which stool was obtained for culture, antibiotic administration remained a risk factor for the development of HUS. Sulfa-containing and b-lactam antibiotics, specifically, increased the risk of HUS in this study. The authors concluded that antibiotic treatment of children with E. coli O157:H7 infection increases the risk of the HUS. They recommend against antibiotic treatment in children who may be infected with E. coli O157:H7 until the results of a stool culture indicate that the pathogen is one appropriately treated by an antibiotic.